Texas, 2012

High Wind in Texas, February 15, 2012

February 15, 2012 · NWS MAF · 2 events in 1 county or zone

Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 15, 4:11 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 15, 4:11 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 AM CST WED FEB 15 2012

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
WESTERLY WINDS OF 15 TO 20KT SUSTAINED AND GUSTS NEAR 30KT ARE
EXPECTED TO AFFECT ALL TAF SITES FROM LATE THIS MORNING THROUGH AT
LEAST 15/21Z.  SKIES WILL BE MAINLY CLEAR...AND WITH LITTLE TO NO
REDUCTION IN VISIBILITY FROM BLOWING DUST EXPECTED...VFR CONDITIONS
WILL ALSO PREVAIL.  WINDS WILL DIMINISH BY 16/00Z AT ALL TAF
SITES.  A COLD FRONT WILL EASE SOUTH ACROSS THE AREA TONIGHT WITH
MVFR CEILINGS POSSIBLE BY LATE IN THE FORECAST PERIOD...ESPECIALLY
AT HOBBS...MIDLAND AND WINK.  WILL NOT INCLUDE THESE IN THIS
ISSUANCE AS CLOUD COVER MAY BE FAIRLY SPOTTY BY 16/12Z.  67

&&

.PREV DISCUSSION... /ISSUED 508 AM CST WED FEB 15 2012/

DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW TRANSLATING ACROSS
NORTHERN NEW MEXICO EARLY THIS MORNING. MID LEVEL MOISTURE AND LIFT
AHEAD OF THIS FEATURE WAS SUFFICIENT TO PRODUCE SCATTERED SHOWERS
AND EVEN ISOLATED THUNDERSTORMS ACROSS THE PERMIAN BASIN LATE
TUESDAY INTO THE VERY EARLY WEDNESDAY MORNING HOURS. ALL
PRECIPITATION HAS MOVED WELL TO THE NORTHEAST TOWARD THE RED RIVER
VALLEY AS OF 4 AM CST...WITH CLOUD COVER DECREASING ACROSS THE
REGION. DRIER AIR IS SPREADING FROM WEST TO EAST ACROSS THE FORECAST
AREA EARLY THIS MORNING WITH A WIND SHIFT TO THE WEST/NORTHWEST
FOLLOWING THE PASSAGE OF A WEAK PACIFIC FRONT.

WESTERLY TO NORTHWESTERLY WINDS ARE EXPECTED TO PICK UP IN SPEED
ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS LATER THIS
MORNING...WITH BREEZY CONDITIONS PERSISTING INTO THE MID TO LATE
AFTERNOON HOURS. WE CONTINUED THE HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS AS NAM CROSS SECTIONS CONTINUE TO SHOW A FAIRLY
WELL DEFINED MOUNTAIN WAVE SIGNATURE IN PLACE. THE STRONGER MID
LEVEL WINDS WILL MAINLY BE FORCED ACROSS THE HIGHER ELEVATIONS...
INCLUDING LOCATIONS NEAR THE BOWL...WHERE WINDS ARE ALREADY GUSTING
TO AROUND 55 MPH EARLY THIS MORNING. SPEEDS MAY STRUGGLE TO REACH
WARNING THRESHOLDS AT GUADALUPE PASS AND THE LOWER ELEVATIONS OF THE
GUADALUPE MOUNTAINS. WIND SPEEDS WILL DECREASE THIS EVENING...BEFORE
THE NEXT COLD FRONT PUSHES THROUGH THE AREA EARLY THURSDAY MORNING.
NORTHEASTERLY TO EASTERLY WINDS WILL INCREASE THURSDAY...WITH COOLER
TEMPERATURES EXPECTED...ESPECIALLY ACROSS LOCATIONS EAST OF THE
PECOS RIVER. THE NEXT SYSTEM OF INTEREST THAT WILL AFFECT OUR
WEATHER FRIDAY AND SATURDAY WILL BE AN UPPER LEVEL LOW THAT IS
ACTUALLY DIVING ACROSS OREGON AND NORTHERN CALIFORNIA EARLY THIS
MORNING. SOLUTIONS ARE IN PRETTY GOOD AGREEMENT WITH TAKING THIS
FEATURE SOUTHWARD TOWARD SOUTHERN CALIFORNIA/NEVADA BY TONIGHT/EARLY
THURSDAY...THEN MOVING IT SOUTH AND EAST ACROSS NORTHERN SONORA
MEXICO BY EARLY FRIDAY MORNING. INCREASING MOISTURE AND LIFT NORTH
AND EAST OF THIS FEATURE WILL BRING INCREASING PRECIPITATION CHANCES
AS EARLY AS THURSDAY NIGHT TO WESTERN AND NORTHERN PORTIONS OF THE
FORECAST AREA...WITH CHANCES INCREASING FROM WEST TO EAST FRIDAY
INTO FRIDAY NIGHT. TEMPERATURE PROFILES MAY SUPPORT A RAIN/SNOW MIX
IN THE HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS DURING
THIS TIME FRAME...AND WE WILL NEED TO MONITOR FOR A POTENTIAL CHANGE
OVER TO ALL SNOW IN THE MOUNTAINS FRIDAY INTO FRIDAY NIGHT AS THE
UPPER SYSTEM MOVES ACROSS THE REGION. A RAIN SNOW MIX MAY ALSO BE
POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS
FRIDAY NIGHT. CONFIDENCE ON THE TRACK AND DEPTH OF THE UPPER LOW
STILL REMAINS LOW...SO ADJUSTMENTS TO THE FORECAST WILL LIKELY BE
MADE OVER THE UPCOMING FORECAST PERIODS. THE UPPER SYSTEM LOOKS TO
MOVE EAST OF THE REGION SATURDAY...WITH DRY WEATHER CURRENTLY
EXPECTED THROUGH THE REMAINDER OF THE WEEKEND. TEMPERATURES WILL BE
COOL FRIDAY AND SATURDAY WITH SURFACE RIDGING IN PLACE...AND THE
CLOUD COVER AND CHANCE OF PRECIPITATION.

THE NEXT UPPER LEVEL STORM SYSTEM LOOKS LIKE IT WILL PASS WELL NORTH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE SUNDAY INTO MONDAY...
WHICH MAY BE A FAVORABLE PATTERN FOR A WIND AND POSSIBLE FIRE
WEATHER EVENT ACROSS OUR REGION MONDAY. DRY NORTHWESTERLY FLOW ALOFT
AND SLIGHTLY BELOW NORMAL TEMPERATURES OTHERWISE LOOK TO PREVAIL
TUESDAY INTO WEDNESDAY.

FIRE WEATHER...
WINDY CONDITIONS ARE EXPECTED TODAY ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS AS AN UPPER LEVEL STORM SYSTEM MOVES OVER THE TEXAS
PANHANDLE AND A PACIFIC COLD FRONT MOVES EAST THROUGH THE AREA.
WESTERLY WINDS OF 20 TO 30 MPH WILL PREVAIL BEHIND THE FRONT...AND
BE ENHANCED SOMEWHAT BY STRONG MID LEVEL WINDS AT THE BASE OF THE
UPPER TROUGH MIXING DOWN TO THE SURFACE.  TEMPERATURES WILL RISE TO
NEAR TO SLIGHTLY ABOVE NORMAL LEVELS THIS AFTERNOON...AND WITH DRIER
AIR PUSHING INTO THE REGION BEHIND THE FRONT...DROP AFTERNOON RH/S
TO 10 TO 15 PERCENT ALONG AND NORTH OF INTERSTATE 10.

SOME LOCATIONS FROM THE SOUTHEAST NEW MEXICO PLAINS AND STOCKTON
PLATEAU...EASTWARD ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS WILL HAVE 20 FOOT WIND SPEEDS OF 20 MPH OR GREATER...AND RH/S
OF 15 PERCENT OR BELOW.  HOWEVER...BY THE TIME RH/S DROP TO
AFTERNOON MINIMUMS...THE BEST 20 FOOT WINDS WILL BE MOVING EAST OF
THE AREA.  WILL FOREGO ISSUANCE OF A RED FLAG WARNING...BUT INSTEAD
ISSUE A RANGELAND FIRE DANGER STATEMENT FOR LOCATIONS ALONG AND EAST
OF A CARLSBAD TO ALPINE LINE.  WIND SPEEDS WILL DIMINISH AREAWIDE BY
LATE AFTERNOON AND ALLEVIATE FIRE WEATHER CONCERNS.

A COLD FRONT WILL MOVE SOUTH INTO THE AREA TONIGHT AND MAKE IT TO
THE HIGHER TERRAIN BY DAYBREAK THURSDAY.  RECOVERY WILL BE GOOD TO
EXCELLENT BEHIND THE FRONT...BUT ONLY POOR TO FAIR AHEAD OF IT.
HOWEVER...THE FRONT WILL PUSH SOUTH THROUGH THE RIO GRANDE BY EARLY
AFTERNOON WITH MINIMUM AFTERNOON RH/S STAYING ABOVE 20 PERCENT
AREAWIDE.  NORTHEAST TO EAST WINDS BEHIND THE FRONT WILL NOT BE VERY
STRONG...15 TO 20 MPH AT BEST FOR A FEW HOUR PERIOD.  COOLER
CONDITIONS WILL THEN PREVAIL THROUGH THE REST OF THE WEEK...WITH
PRECIPITATION CHANCES INCREASING THURSDAY NIGHT THROUGH SATURDAY
MORNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

67/21
Hazardous weather outlook, Feb 15, 3:21 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 AM CST WED FEB 15 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
421 AM CST WED FEB 15 2012 /321 AM MST WED FEB 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS WILL CONTINUE INTO
THIS AFTERNOON AS WESTERLY WINDS OF 35 TO 45 WITH GUSTS TO 60 MPH
WILL CONTINUE DURING THIS TIME.  HOWEVER...MOST OF THE STRONGER
WINDS WILL OCCUR IN THE HIGHER ELEVATIONS.

WESTERLY WINDS OF 20 TO 30 MPH LATE THIS MORNING AND THROUGH MID
AFTERNOON WILL COMBINE WITH DRY AIR OVER THE REGION AND RESULT IN
NEAR CRITICAL FIRE WEATHER CONDITIONS TO MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY.  A FIRE DANGER STATEMENT HAS BEEN ISSUED
FOR THESE ELEVATED FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 15, 9:00 AM MST to 10:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 15, 9:51 AM MST to 12:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362174, 362175.